Duke Mathematical Journal

Descent Properties of Homotopy K-Theory

Christian Haesemeyer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we show that the widely held expectation that Weibel's homotopy K-theory satisfies cdh-descent is indeed fulfilled for schemes over a field of characteristic zero. The main ingredient in the proof is a certain factorization of the resolution of hypersurface singularities. Some consequences are derived. Finally, some evidence for a conjecture of Weibel concerning negative K-theory is given.

Article information

Duke Math. J., Volume 125, Number 3 (2004), 589-619.

First available in Project Euclid: 18 November 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 19D35: Negative $K$-theory, NK and Nil 19E08: $K$-theory of schemes [See also 14C35]
Secondary: 14E15: Global theory and resolution of singularities [See also 14B05, 32S20, 32S45]


Haesemeyer, Christian. Descent Properties of Homotopy K -Theory. Duke Math. J. 125 (2004), no. 3, 589--619. doi:10.1215/S0012-7094-04-12534-5. https://projecteuclid.org/euclid.dmj/1100793680

Export citation


  • \lccH. Bass, Algebraic $K$-Theory, Benjamin, New York, 1968.
  • \lccP. Berthelot, A. Grothendieck, and L. Illusie, Théorie des intersections et théorème de Riemann-Roch, Séminaire de Géométrie Algébrique du Bois-Marie 1966–1967 (SGA 6), Lecture Notes in Math. 225, Springer, Berlin, 1971.
  • \lccB. A. Blander, Local projective model structures on simplicial presheaves, $K$-Theory 24 (2001), 283–301.
  • \lccB. H. Dayton and C. A. Weibel, $K$-theory of hyperplanes, Trans. Amer. Math. Soc. 257 (1980), 119–141.
  • \lccD. Eisenbud, Commutative Algebra with a View Toward Algebraic Geometry, Grad. Texts in Math. 150, Springer, New York, 1995.
  • \lccE. M. Friedlander and A. Suslin, The spectral sequence relating algebraic $K$-theory to motivic cohomology, Ann. Sci. École Norm. Sup. (4) 35 (2002), 773–875.
  • \lccS. C. Geller and C. A. Weibel, $K\sb{1}(A,\,B,\,I)$, J. Reine Angew. Math. 342 (1983), 12–34.
  • \lccH. Gillet and C. Soulé, Descent, motives and $K$-theory, J. Reine Angew. Math. 478 (1996), 127–176.
  • \lccM. Herrmann, S. Ikeda, and U. Orbanz, Equimultiplicity and Blowing Up: An Algebraic Study, appendix by B. Moonen, Springer, Berlin, 1988.
  • \lccH. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero, I, II, Ann. of Math. (2) 79 (1964), 109–203; 205–326.
  • \lccJ. F. Jardine, Stable homotopy theory of simplicial presheaves, Canad. J. Math. 39 (1987), 733–747.
  • ––––, Generalized Étale Cohomology Theories, Progr. Math. 146, Birkhäuser, Basel, 1997.
  • ––––, Motivic symmetric spectra, Doc. Math. 5 (2000), 445–553.
  • \lccF. Morel and V. Voevodsky, ${\bf A}\sp 1$-homotopy theory of schemes, Inst. Hautes Études Sci. Publ. Math. 90 (1999), 45–143.
  • \lccD. G. Northcott and D. Rees, Reductions of ideals in local rings, Proc. Cambridge Philos. Soc. 50 (1954), 145–158.
  • \lccC. Pedrini and C. Weibel, “Divisibility in the Chow group of zero-cycles on a singular surface” in $K$-Theory (Strasbourg, France, 1992), Astérisque 226 (1994), 10–11, 371–409.
  • \lccA. Suslin and V. Voevodsky, “Bloch-Kato conjecture and motivic cohomology with finite coefficients” in The Arithmetic and Geometry of Algebraic Cycles (Banff, Canada, 1998), NATO Sci. Ser. C Math. Phys. Sci. 548, Kluwer, Dordrecht, 2000, 117–189.
  • \lccR. W. Thomason, Les $K$-groupes d'un schéma éclaté et une formule d'intersection excédentaire, Invent. Math. 112 (1993), 195–215.
  • \lccR. W. Thomason and T. Trobaugh, “Higher algebraic $K$-theory of schemes and of derived categories” in The Grothendieck Festschrift, Vol. III, Progr. Math. 88, Birkhäuser, Boston, 1990, 247–435.
  • \lccV. Voevodsky, “Cohomological theory of presheaves with transfers” in Cycles, Transfers, and Motivic Homology Theories, Ann. of Math. Stud. 143, Princeton Univ. Press, Princeton, 2000, 87–137.
  • ––––, Homotopy theory of simplicial sheaves in completely decomposable topologies, preprint, 2000, http://www.math.uiuc.edu/K-theory/0443/
  • ––––, Unstable motivic homotopy categories in Nisnevich and cdh-topologies, preprint, 2000, http://www.math.uiuc.edu/K-theory/0444/
  • \lccC. A. Weibel, $K$-theory and analytic isomorphisms, Invent. Math. 61 (1980), 177–197.
  • ––––, “Homotopy algebraic $K$-theory” in Algebraic $K$-Theory and Number Theory, Contemp. Math. 83, Amer. Math. Soc., Providence, 1989, 461–488.
  • ––––, The negative $K$-theory of normal surfaces, Duke Math. J. 108 (2001), 1–35.